Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 123, NWS Cleveland, OH

June 23, 2008Holmes County, Stark County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 23, 2008, 2:36 PM EDT for Holmes County, Stark County, Wayne County, Ohio. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 2:36 PM EDT (18:36 UTC)
Expired
Jun 23, 2008, 3:15 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Holmes County, OH, Stark County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 85 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:55 PM EDTHAIL 0.752 E Fredericksburg, OH
Jun 23, 3:15 PM EDTHAIL 0.881 Sw Wilmot, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 231836
SVRCLE
OHC075-151-169-231915-
/O.NEW.KCLE.SV.W.0123.080623T1836Z-080623T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
236 PM EDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOLMES COUNTY IN NORTHEAST OHIO...
  WESTERN STARK COUNTY IN NORTHEAST OHIO...
  SOUTHERN WAYNE COUNTY IN NORTHEAST OHIO...

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SHREVE...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOLMESVILLE...WINESBURG...WILMOT...NORTH CANTON...NAVARRE...MOUNT
  EATON...MASSILLON...DALTON AND BREWSTER

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4055 8217 4074 8210 4091 8140 4064 8140
      4065 8146 4064 8148 4063 8165 4061 8165
TIME...MOT...LOC 1836Z 268DEG 13KT 4065 8205

$$

GARNET
2 follow-up statements
000 
WWUS51 KCLE 231850
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
250 PM EDT MON JUN 23 2008

OHC075-151-169-231915-
/O.CON.KCLE.SV.W.0123.000000T0000Z-080623T1915Z/
WAYNE OH-STARK OH-HOLMES OH-
250 PM EDT MON JUN 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN HOLMES...WESTERN STARK AND SOUTHERN WAYNE COUNTIES...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HOLMESVILLE...MOVING EAST AT 31 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FREDERICKSBURG...APPLE CREEK...WINESBURG...MOUNT EATON...DALTON...
WILMOT...PERRY HEIGHTS...NORTH CANTON...NAVARRE...MEYERS LAKE...
MASSILLON...HILLS AND DALES...BREWSTER AND BEACH CITY

LAT...LON 4055 8217 4074 8210 4091 8140 4064 8140
      4065 8146 4064 8148 4063 8165 4061 8165
TIME...MOT...LOC 1850Z 262DEG 27KT 4066 8190

$$

WILLARD
000 
WWUS51 KCLE 231916
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT MON JUN 23 2008

OHC075-151-169-231925-
/O.EXP.KCLE.SV.W.0123.000000T0000Z-080623T1915Z/
WAYNE OH-STARK OH-HOLMES OH-
315 PM EDT MON JUN 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOLMES...WESTERN 
STARK AND SOUTHERN WAYNE COUNTIES EXPIRED AT 315 PM EDT...HOWEVER 
ANOTHER WARNING IS IN EFFECT FOR SOUTHWEST STARK...SOUTHEAST WAYNE 
AND EXTREME NORTHEAST HOLMES UNTIL 400 PM EDT.

LAT...LON 4055 8217 4074 8210 4091 8140 4064 8140
      4065 8146 4064 8148 4063 8165 4061 8165
TIME...MOT...LOC 1850Z 262DEG 27KT 4066 8190

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:49 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 23, 12:49 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1249 PM EDT MON JUN 23 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL ROTATE EAST ACROSS THE AREA TODAY. HIGH
PRESSURE WILL BEGIN TO BUILD OVER THE REGION TONIGHT AND TUESDAY
AND THEN DOMINATE THE REGION THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO CHANGE THE WORDING TO SCATTERED BASED ON A LITTLE DRIER
AIR ALOFT. THE COLDEST PART OF THE TROF AXIS IS OVER THE EASTERN
PORTION OF THE FORECAST AREA.

SIMILAR TO PAST COUPLE OF DAYS EXPECT THIS TYPE OF
ACTIVITY TO INCREASE LATER TODAY AS VERY COOL UPPER TROUGH ROTATES
ACROSS AREA. THIS FEATURE WILL MAKE ONLY SLOW PROGRESS TODAY.
TEMPS ALOFT VERY COOL WITH 500 MB READINGS PROGGED TO BE BETWEEN
NEG 16 TO 18 TODAY. AS A RESULT...LAPSE RAPES WILL BE VERY STEEP
WITH MOST UNSTABLE LAYER CAPES GREATER THAN 1000 J/KG. AREA WILL
AGAIN BE OUTLOOKED FOR SEVERE STORMS AND THIS SEEMS REASONABLE
GIVEN COOL TEMPERATURE PROFILE. HAIL WILL AGAIN BE THE MAIN
CONCERN TODAY AS LOW LEVEL WIND SHEAR MARGINAL. WILL BUMP POPS TO
LIKELY ALL AREAS TODAY. IN BETWEEN SHOWERS AND STORMS THERE WILL
BE SOME SUN. GIVEN CURRENT OBS...DOESN/T APPEAR FOG WILL BE A
WIDESPREAD PROBLEM THIS AM.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
TROUGH WILL BE SLOW TO EXIT REGION AND WILL NEED TO KEEP PRECIP
MENTION ALL AREAS FOR THE START OF THE TONIGHT FORECAST. QUICK
LOOK AT CURRENT SATELLITE SHOWS THAT THERE IS PRETTY RAPID
CLEARING BEHIND TROUGH. THUS EXPECT THE EVENING TO START OUT WITH
CLOUDS AND SCATTERED PRECIP WITH RAPID CLEARING OVERNIGHT AS HIGH
PRESSURE QUICKLY BUILDS IN. TUESDAY WILL BE A MOSTLY SUNNY TO
PARTLY CLOUDY DAY. SOME QUESTION AS TO HOW FAST THE SURFACE HIGH MOVES
OFF TO THE EAST. BOTH LATEST NAM AND ECMWF PUSH RIDGE TO THE EAST
COAST ON WEDNESDAY WHICH ALLOWS WARM SOUTHERLY FLOW TO RETURN TO
THE LOCAL AREA. BOTH ALSO DEVELOP PRECIP OVER AREA ON WEDNESDAY.
MEANWHILE...THE GFS REMAINS A LITTLE SLOWER MOVING RIDGE OFF TO
THE E WHICH SLOWS PRECIP ONSET. FOR NOW WILL USE A COMPROMISE
SOLUTION WITH JUST SMALL POPS IN THE WEST...WEDNESDAY AFTERNOON.
PRECIP CHANCES WILL INCREASE WED NIGHT. GUID TEMPS HAVE BEEN
DECENT LATELY AND WILL BE FOLLOWED FAIRLY CLOSELY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UNSETTLED WEATHER APPEARS LIKELY DURING THE EXTENDED PERIOD. MODEL
DIFFS PREVAIL AND TOUGH TO PICK OUT A DRY PERIOD. NEW PACKAGE WILL BE
SIMILAR TO PREVIOUS PACKAGE WITH SMALL CHANCE POPS MOST PERIODS
THROUGH SATURDAY. WILL TRY TO DRY THINGS OUT FOR SUNDAY. MOISTURE
LEVELS WILL SLOWLY BUILD DURING PERIOD WITH DEWPOINTS AROUND 60 BY
THE END OF THE WEEK. THUS IT WILL FEEL A LITTLE WARMER THAN
FORECAST TEMPS WOULD APPEAR TO INDICATE.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
UPPER TROF OVER THE AREA WILL DRIFT EAST THROUGH THE TAF FORECAST
PERIOD AND HIGH PRESSURE WILL TRY TO BUILD IN ON TUESDAY. COLD
FRONT IS ASSOCIATED WITH UPPER LOW MOVING EAST THIS AFTERNOON. STILL SOME
QUESTION HOW WIDESPREAD THE THUNDERSTORM ACTIVITY WILL BE. AT THIS
TIME FEELING THAT THE MAJORITY OF ACTIVITY WILL BE OVER THE
EASTERN PORTION OF THE FORECAST AREA. IN THE THUNDERSTORMS NON VFR
CONDITIONS. THE BIG THREAT WILL BE HAIL WITH THE FREEZING LEVEL
SO LOW NEAR 9000 FEET. THE ACTIVITY SHOULD DECREASE QUICKLY THIS
EVENING. IN THE NORTHWEST FLOW A LITTLE ON THE EDGE ABOUT THE FOG
THREAT FOR TONIGHT...THE WINDS WILL DECREASE BUT THE DEW POINTS
WONT BE DROPPING MUCH. ANY FOG WOULD BE BRIEF.

OUTLOOK...HIGH PRESSURE WILL MOVE EAST WEDNESDAY AND THE MODELS
START SPREADING A THREAT BACK IN BY LATE WEDNESDAY AND THEN THE
THREAT WILL CONTINUE INTO FRIDAY AS A WARM FRONT WILL MOVE THROUGH
THE AREA. NON VFR CONDITIONS MAINLY IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
GENERALLY LIGHT FLOW EXPECTED THROUGH THE NEXT FIVE DAYS WHICH
SHOULD RESULT IN WAVES 2 FEET OF LESS MOST OF THE TIME.   CHANCE FOR
THUNDERSTORMS ON THE LAKE TODAY HOWEVER AS A TROF OF LOW PRESSURE
MOVES OVER THE AREA.  TUESDAY HIGH PRESSURE BUILDS IN.  NEXT CHANCE
FOR THUNDERSTORMS WILL COME WEDNESDAY NIGHT INTO FRIDAY AS LOW
PRESSURE AND AN ASSOCIATED UPPER DISTURBANCE MOVES THROUGH THE GREAT
LAKES REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA/KIELTYKA
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...KIELTYKA
MARINE...TK
Hazardous weather outlook, Jun 23, 5:20 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUN 23 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
520 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED
TO DEVELOP TODAY AS AN UPPER LEVEL DISTURBANCE ROTATES ACROSS THE
LOCAL AREA. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...
ESPECIALLY THIS AFTERNOON. GIVEN VERY COLD TEMPERATURES
ALOFT...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE FROM LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KUBINA

In the hours before

Local storm report, Jun 23, 9:34 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
934 AM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             CLINTON                 40.93N 81.63W
06/22/2008  M0.75 INCH       SUMMIT             OH   PUBLIC

0335 PM     HAIL             MARSEILLES              40.70N 83.39W
06/22/2008  M0.75 INCH       WYANDOT            OH   PUBLIC

0408 PM     HAIL             MOUNT VERNON            40.39N 82.48W
06/22/2008  M0.75 INCH       KNOX               OH   PUBLIC

0555 PM     HAIL             KELLEYS ISLAND          41.60N 82.71W
06/22/2008  M0.75 INCH       ERIE               OH   LAW ENFORCEMENT

0525 PM     HAIL             VERMILION               41.41N 82.32W
06/22/2008  M0.75 INCH       LORAIN             OH   PUBLIC

0148 PM     HAIL             STRONGSVILLE            41.31N 81.83W
06/22/2008  M1.75 INCH       CUYAHOGA           OH   TRAINED SPOTTER

0342 PM     HAIL             2 E WOOSTER             40.82N 81.89W
06/22/2008  M0.75 INCH       WAYNE              OH   TRAINED SPOTTER

0429 PM     HAIL             MOUNT VERNON            40.39N 82.48W
06/22/2008  M0.50 INCH       KNOX               OH   TRAINED SPOTTER

&&

WILLARD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:35 PM EDTSevere Thunderstorm WarningCLEKnox40 min
Jun 23, 2:40 PM EDTSpecial Marine WarningCLE86 min
Jun 23, 2:55 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull50 min
Jun 23, 3:11 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne40 min
Jun 23, 3:16 PM EDTSevere Thunderstorm WarningCLEOttawa44 min
Jun 23, 3:25 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull25 min
Jun 23, 3:35 PM EDTAreal Flood AdvisoryCLEHolmes, Wayne4 hr
Jun 23, 3:39 PM EDTSpecial Marine WarningCLE66 min
Jun 23, 3:42 PM EDTSevere Thunderstorm WarningCLEAshtabula48 min
Jun 23, 3:57 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca48 min
Jun 23, 3:58 PM EDTSevere Thunderstorm WarningCLEPortage47 min
Jun 23, 4:12 PM EDTSevere Thunderstorm WarningCLEPortage, Summit48 min
Jun 23, 4:15 PM EDTSevere Thunderstorm WarningCLEAshland, Erie, Huron, Lorain, Medina, Wayne60 min
Jun 23, 4:36 PM EDTSevere Thunderstorm WarningCLEWood39 min
Jun 23, 4:52 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Stark, Wayne53 min
Jun 23, 5:10 PM EDTSevere Thunderstorm WarningCLETrumbull23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.